How to come off benzodiazepines
For a variety of reasons, many people find that they have been taking benzodiazepines for a lot longer than the period recommended as being safe.
In consultation with a GP, a reduction program can be developed to reduce the benzodiazepine dose by small amounts, thus minimising withdrawal symptoms.
It is strongly recommended that people don’t go ‘cold turkey’ (i.e. stopping benzodiazepines immediately and altogether). It's possible to have a withdrawal seizure or fit as a result of doing so. If a person stops taking benzodiazepines suddenly, they can be overwhelmed with severe withdrawal symptoms.
Stopping medication should only be done gradually, on a doctor’s recommendation and under supervision. It is generally recommended that people who are taking benzodiazepines and who wish to come off the drug should reduce the dose by small amounts on a weekly or fortnightly basis, on the advice of their doctor – even if after only a few weeks of benzodiazepine use.
Sticking to a plan to reduce benzodiazepines slowly allows the body and mind to adjust to each level and gradually return to normal.